Academic
Publications
Peripheral neuropathy masquerading as an epidural complication

Peripheral neuropathy masquerading as an epidural complication,10.1007/s11845-010-0480-8,Irish Journal of Medical Science,D. L. Sommerfield,P. McDonag

Peripheral neuropathy masquerading as an epidural complication  
BibTex | RIS | RefWorks Download
Background  Epidural anaesthesia generally provides safe postoperative pain control, but does carry a small risk of nerve damage. Case description  A 30-year-old woman with long standing rheumatoid arthritis underwent a primary total knee replacement under general anaesthetic. Postoperatively, a continuous epidural infusion was used for pain relief. On discontinuation of the epidural, she was confirmed to have a foot drop. Her subsequent investigation and management for neuropathic pain was coordinated by the acute pain service. Magnetic resonance imaging excluded a central lesion. Nerve conduction studies 6 weeks later confirmed peripheral nerve lesions. The patient’s neurological deficit was not due to her epidural, but rather her intraoperative tourniquet. Discussion  The episode raises a number of discussion points for our pain service around the use of epidurals for knee replacement surgery, the management of nerve injury and the ease at which the epidural can be blamed for coincident injuries. International evidence would suggest that neurological complications following knee replacement are more likely to be related to surgery can epidural analgesia.
Journal: Irish Journal of Medical Science - IRISH J MED SCI , vol. 179, no. 3, pp. 1-3
Cumulative Annual
View Publication
The following links allow you to view full publications. These links are maintained by other sources not affiliated with Microsoft Academic Search.